Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 152, NWS Binghamton, NY
NWS Binghamton, NY issued this severe thunderstorm warning at Aug 18, 2017, 1:12 PM EDT for Susquehanna County, Pennsylvania. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 18, 2017, 1:12 PM EDT (17:12 UTC)
- Expired
- Aug 18, 2017, 2:00 PM EDT
- In force
- 48 min
- Issued by
- NWS Binghamton, NY
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Susquehanna County, PA
The radar
The Binghamton radar (KBGM), 57 km from the middle of the area, began a volume at 17:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 18, 1:39 PM EDT | TSTM WND DMG | Herrick Center, PA | STRUCTURAL DAMAGE TO A HOUSE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 27 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 5.2 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 105 J/kg
- Mixed-layer CIN
- -48 J/kg
- Mixed-layer LCL
- 506 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 362 m²/s²
- 0-3 km storm-relative helicity
- 456 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.6
The text
As transmitted.
663
WUUS51 KBGM 181712
SVRBGM
PAC115-181800-
/O.NEW.KBGM.SV.W.0152.170818T1712Z-170818T1800Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Binghamton NY
112 PM EDT FRI AUG 18 2017
The National Weather Service in Binghamton has issued a
* Severe Thunderstorm Warning for...
Southeastern Susquehanna County in northeastern Pennsylvania...
* Until 200 PM EDT
* At 111 PM EDT, a severe thunderstorm was located over Hop Bottom,
or 11 miles southeast of Montrose, moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vehicles is possible. Expect wind to
cause damage to trees, and power lines.
* This severe thunderstorm will be near,
Harford, Lenoxville and Royal around 125 PM EDT.
Gibson around 135 PM EDT.
Forest City and Union Dale around 150 PM EDT.
Thompson around 155 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4174 7590 4189 7548 4164 7547 4164 7585
TIME...MOT...LOC 1711Z 251DEG 21KT 4169 7577
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
MLJWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 12:34 PM EDT, 38 minutes earlier.
Area forecast discussion, Aug 18, 12:34 PM EDT, 38 minutes before
Area Forecast Discussion National Weather Service Binghamton NY 1234 PM EDT Fri Aug 18 2017 .SYNOPSIS... A few showers or thunderstorms, could linger into this evening, as a cold front passes through the region. Saturday and Sunday look mostly rain-free, with seasonable temperatures, thanks to high pressure, building down from eastern Canada. && .NEAR TERM /THROUGH SATURDAY/... A very moist atmosphere covers northeast Pa and much of central NY late this morning with dew points ranging from the upper 60s to the mid 70s. Latest SPC meso-analysis showing an axis of 2.0 inch precipitable water values extending northeast across northeast Pa, with values falling off to around 1.2 inches over far western NY. The 12z BUF sounding shows a much dryer atmosphere over western NY with some capping advancing slowly eastward toward central NY. A mid-to-upper level trough is advancing east from the Great Lakes but the bulk of this system is forecast to lift north of our area this afternoon with minimal height falls across our area. Persistent but broken band of showers from central Pa northeast toward the Catskills is forecast to push slowly east through this afternoon with highest rain chances for our area over northeast Pa into Sullivan county NY. A little clearing can be seen over southern Pa and this may work into northeast Pa this afternoon which would enhance the convective potential. MLCAPE values would likely climb to near or just above 1000 J/kg with any clearing in that area, and with mid-level flow forecast around 40 kts the shear/cape combination will be enough for a slight risk of severe weather with rotating storms a possibility. Again this is dependent on getting some clearing and instability. Localized heavy rain will also be a concern with very moist profiles. Farther northwest some clearing is likely this afternoon from the Finger Lakes to Mohawk valley but the very dry airmass moving in from western NY should act to inhibit convective chances. Expecting scattered showers and storms to develop after 2 pm but the severe risk for upstate NY looks rather low. Previous forecast is below. Water vapor channels on the GOES-16 show deep moisture advecting northeast into NY and PA in advance of a well defined upper level wave in the Upper Great Lakes region. Also in advance of this wave was a strong low-level jet seen in the VWP winds around 1 KM above ground level of at least 40 knots from the southwest. Model guidance was picking up on this belt of low-level winds which were rising isentropically and advecting moisture into the local area. This also was destabilizing the atmosphere and leading to convection which was moving across central NY and northeast PA at this time. This first batch of showers and isolated storms was well handled by the latest HRRR run. There was also another batch of showers in southwest PA that the HRRR brings northeast into northeast PA and parts of central NY between 10z and 17z. So weighted POPs based on HRRR reflectivity fields. Then after 17z, Models show the layer of deeper moisture tracking quickly east of central NY and by 00z southeast of northeast PA. Best chance for additional showers and storms will be in this deep moist layer in northeast PA/Sullivan Co. NY where precipitable waters were around 2.00 inches. The forcing for ascent in this moist layer was not that impressive but enough for activity to form. For now, have added chance for locally heavy rain in northeast PA-Sullivan NY. Concur with marginal risk for flash flooding from the WPC outlook. Will update Hazardous Weather Outlook and mention enhance wording for the chances of flooding in these areas. The rest of the forecast area this afternoon will be under very dry layer aloft as seen in the low-mid and high level water vapor channels and without sufficient forcing initially, parcels will just entrain out despite large projected mixed layer CAPES. Some isolated to scattered showers and marginal storms could form but best chance for any organized storm activity will come around 22z-02z or so when a cold front presses east with the advancing upper level wave from the Great Lakes. But, at this time CAPEs will be dropping. Shear values were fairly impressive with the 0-6 km values around 35-40 knots. NAM 3KM does have a line of storms forming around 00z or so. So we will continue to mention chance for severe thunderstorms in HWO and concur with SPC marginal risk for severe. For later tonight, convection passes east and some lingering showers remain. && .SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/... 1230 pm update... Overall, things will be quieting down this period, as the flow aloft flattens out, and surface ridging builds into NY/PA from the west. Any lingering early evening showers Saturday should quickly dissipate with time. Thereafter, rain-free weather is expected, with skies becoming mostly clear for the second part of the weekend. Temperatures will be seasonable, with Sunday's highs mostly in the upper 70s-lower 80s, along with low humidity levels. && .LONG TERM /MONDAY THROUGH THURSDAY/... 1245 pm update... On the large-scale, model agreement is fairly good this period, indicating a transition towards more amplification once again next week. This pattern should take the form of a western Canadian-northwest CONUS trough, central CONUS-intermountain west ridge, and an eastern Canadian- northeast CONUS trough. The week should start out generally rain-free and warm from Monday through much of Tuesday, with highs mostly in the 80s. As heights aloft begin to fall ahead of the developing eastern trough mentioned above, a cold front should slowly approach, and bring increasing chances of showers/thunderstorms from later Tuesday into Wednesday. Later next week, although we should trend drier behind the aforementioned cold front, it likely turn much cooler as well. In fact, by next Thursday/Friday, we're looking at highs in the upper 60s-lower 70s for many areas of CNY/NEPA. && .AVIATION /16Z FRIDAY THROUGH TUESDAY/... Flight conditions highly variable this morning as showers move periodically through the forecast area. Ceilings bouncing all over the place, but for the most part it will remain VFR-MVFR across the north half, while general MVFR dominates in southern areas. Main wave train of upper waves driving these conditions exits east by midday with drier air expected later today and tonight for generally VFR. Renewed convective activity this afternoon/evening may affect mostly KAVP with several rounds/hours of thunderstorms and poor flight conditions. Drier air works in tonight, clearing out the deep moisture and low ceilings...however, with ground based moisture, flight restrictions in fog and low ceilings may develop after 06Z. Winds becoming southwest around 10 kts by midday, followed by more westerly directions late this afternoon, then light and variable tonight. Outlook... Friday overnight...VFR. Saturday...VFR. Chance of flight impacts in afternoon showers. Sunday through Monday...VFR. Tuesday...Flight impacts possible in thunderstorms. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...None. NY...None. && SYNOPSIS...MLJ NEAR TERM...DJN/MSE SHORT TERM...MLJ LONG TERM...MLJ AVIATION...JAB
Hazardous weather outlook, Aug 18, 4:35 AM EDT, 8 hours 37 minutes before
Hazardous Weather Outlook National Weather Service Binghamton NY 435 AM EDT Fri Aug 18 2017 NYZ009-015>018-022>025-036-037-044>046-055>057-PAZ038-039-190845- Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben- Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango- Otsego-Tioga-Broome-Delaware-Bradford-Susquehanna- 435 AM EDT Fri Aug 18 2017 This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...Today and Tonight. Isolated to scattered showers and a few thunderstorms will continue on and off into the afternoon. There is a chance for a line of thunderstorms late this afternoon into this evening which could cause gusty winds and hail. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening. NYZ062-PAZ040-043-044-047-048-072-190845- Sullivan-Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike- Southern Wayne- 435 AM EDT Fri Aug 18 2017 This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...Today and Tonight. Isolated to scattered showers and a few thunderstorms will continue on and off into the afternoon. Thunderstorms will become more numerous this afternoon into the evening. Some of the thunderstorms could produce excessive rain and potentially cause some flood problems. Additionally, there is a chance for thunderstorms to produce locally strong wind gusts. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening. DJN
The office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 12:50 PM EDT | Areal Flood Advisory | BGM | Susquehanna, Wayne | 115 min |
| Aug 18, 1:49 PM EDT | Special Weather Statement | BGM | Wayne | 41 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.